Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 172, NWS Albuquerque, NM

October 6, 2003Chaves County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Oct 6, 2003, 10:49 PM MDT for Chaves County, New Mexico. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2003, 10:49 PM MDT (04:49 UTC)
Expired
Oct 6, 2003, 11:45 PM MDT
In force
56 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Chaves County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.8 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2003-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2003-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1786 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1051 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 070449
SVRABQ
NMC005-070545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1047 PM MDT MON OCT 6 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHAVES COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 1145 PM MDT

* AT 1045 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF HAGERMAN...OR ABOUT 14
  MILES NORTH OF ARTESIA...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER HAGERMAN AT 1100 PM MDT
  NEAR DEXTER AT 1110 PM MDT

THIS SEVERE THUNDERSTORM IS CAPABLE OF VERY LARGE HAIL WHICH CAN
CAUSE INJURY AND PROPERTY DAMAGE. TAKE SHELTER NOW.

THIS SEVERE THUNDERSTORM HAS PRODUCED GOLFBALL SIZE HAIL. IF YOU ARE 
IN ITS PATH...TAKE ACTION TO PROTECT PROPERTY.

LAT...LON 3339 10485 3297 10489 3299 10386 3344 10379

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 10:30 PM MDT, 19 minutes earlier.

Area forecast discussion, Oct 6, 10:30 PM MDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1030 PM MDT MON OCT 6 2003

.UPDATE...UPDATED MORNING ZONES PACKAGE TO PUSH THE SLIGHT CHANCE OF
THUNDERSTORMS FOR THIS AFTN BACK INTO THE NORTHEAST HIGHLANDS AND
CENTRAL HIGHLANDS. TEMPS AND WINDS LOOK FINE. JWS

.PREVIOUS DISCUSSION...TWO ISOLATED PATTERNS TO DEAL WITH THIS
MORNING...ONE WEST AND THE OTHER EAST.

FAIRLY GOOD AGREEMENT BETWEEN THE MODELS WITH AN UPPER LOW DIGGING
SOUTH ALONG THE CA COAST AND BECOMING CUT OFF. MODELS THEN DIVERGE
GREATLY WITH PLACEMENT AND TIMING FOR EJECTION OF THIS LOW. WILL
HOLD ON TO THE CURRENT FORECAST FOR NOW...NO NEED TO WANDER BACK
AND FORTH UNTIL MODELS HAVE BETTER CONTROL OF THE SITUATION. THE
LOW WILL INTERACT WITH NORA AND OLAF AND DRAW TROPICAL MOISTURE
NORTHEASTWARD OVER AZ AND PARTS OF NM. AGAIN PLACEMENT OF THIS LOW
IS CRITICAL TO WERE THE PLUME OF MOISTURE IS DELIVERED AND THE
DYNAMICS FOR TS/SW DEVELOPMENT.

THE EASTERN PLAINS CONTINUE UNDER A NORTHWESTERLY FLOW PATTERN TODAY
THROUGH TUE. LOW LVL MOISTURE FETCH FROM THE SOUTHEAST IS ALSO IN
PLACE. BEST AREA FOR STRONG THUNDERSTORMS LOOKS TO BE SOUTHEAST OF A
LINE FROM TCC TO ROW. A COUPLE OF WEAK S/WS ALONG WITH THE TERRAIN
WILL HELP TS DEVELOPMENT THIS AFTERNOON AND EVENING. INCREASE OF
POPS IS NEEDED ACROSS THE EASTERN PLAINS FOR THIS AFTERNOON. WILL
ADD STRONG TS SE CORNER OF CWA BUT LEAVE OUT MENTION OF SVR AS MOST
STORMS SHOULD BE BELOW LIMITS WITH ONLY AN ISOLATED STORM REACHING
CRITERIA OVER NM.AS

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Oct 6, 6:00 AM MDT, 16 hours 49 minutes before
NMZ001>021-026-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON OCT 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE EASTERN PLAINS OF NEW MEXICO. THE AREA OF
INTEREST IS SOUTHEAST OF A LINE FROM CLAYTON TO ROSWELL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING
FOR THE SOUTHEASTERN PLAINS.

AS

In the hours before

Special weather statement, Oct 6, 7:00 PM MDT, 3 hours 49 minutes before
NMZ019-020-026-070115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
700 PM MDT MON OCT 6 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS CANCELLED SEVERE
THUNDERSTORM WATCH NUMBER 936 THAT WAS IN EFFECT FOR THE FOLLOWING
COUNTIES IN EAST CETNRAL AND SOUTHEAST NEW MEXICO...

ROOSEVELT AND CHAVES.

ISOLATED THUNDERSTORMS ARE STILL POSSIBLE THIS EVENING...BUT STORMS
ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

KD

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 8:24 PM MDTFlash Flood WarningABQQuay96 min
Oct 6, 8:58 PM MDTSevere Thunderstorm WarningABQChaves62 min
Oct 6, 11:40 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel50 min
Oct 6, 11:47 PM MDTSevere Thunderstorm WarningABQChaves43 min
Oct 7, 12:31 AM MDTSevere Thunderstorm WarningABQGuadalupe44 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.